Have a question?
Message sent Close

MEDN10000 Medicine Year 1 Fentanyl Skin Patch University of Manchester

0
0 reviews
  • Description
  • Full Document
Blur-Preview

University of Manchester

MEDN10000 Medicine Year 1 Fentanyl Skin Patch University of Manchester

1 A 53 year old woman with inoperable renal cancer has pain due to posterior abdominal wall
infiltration. This has been controlled well with Kapake (codeine 30mg & paracetamol 500mg),
two tablets four times a day. The patient has been admitted with nausea and vomiting, the
cause of which is, as yet, unknown. Because she cannot retain her analgesics, she has severe
pain in her loin.
What is the best option for controlling her pain until the vomiting settles?
 A Fentanyl skin patch
 B Intramuscular pethidine
 C Morphine four-hourly orally, and as needed intramuscularly
 D Rectal non-steroidal anti-inflammatory drug
 E Subcutaneous diamorphine by continuous infusion
2 A 90 year old man with chronic leukaemia presents with gout which his general practitioner
treats with allopurinol.
How does allopurinol prevent the accumulation of uric acid?
 A By competing for its transporter to the kidney
 B By enhancing its solubility
 C By inhibiting purine synthesis
 D By inhibiting pyrimidine synthesis
 E By inhibiting the inflammatory response it causes
3 When taking an arterial blood gas sample care should be taken to avoid needlestick inury.
Which of the following is the safest way of avoiding needlestick injury?
 A Bending the needle point back towards the syringe with pliers
 B Not attempting to remove the needle from the sample syringe
 C Removing the needle, disposing of it, and putting a cap on the sample
 D Sealing the needle with tape, wearing gloves
 E Sticking the needle into a cork which can be sent with the sample
4 A 33 year old woman, with a history of alcoholism and self-neglect, is admitted to hospital
because of an episode of blood-streaked vomiting. This is attributed to a minor Mallory-Weiss
tear. She is admitted to hospital and given an intravenous infusion of 5% dextrose. Her serum
potassium concentration is noted the following day to have fallen to 1.9mmol/L on admission.
What is the likely mechanism for the fall in potassium concentration?
 A Cortisol release in response to stress increasing renal potassium loss
 B Decompensated liver failure causing aldosterone secretion
 C Intracellular re-uptake in response to re-feeding with glucose
 D Metabolic acidosis increasing renal potassium excretion
 E Potassium levels falling following gastric loss in vomiting
5 A 67 year old woman complains of lack of energy and generalised aches. Urea and electrolyte
concentrations are normal, but albumin-adjusted calcium concentration is low, at 1.98mmol/L,
and phosphate is low at 0.66mmol/L. Further tests show that 25-hydroxyvitamin D level is low,
and parathyroid hormone level is very high.
What is the most likely diagnosis?
 A Fanconi’s syndrome
 B Primary hyperparathyroidism
 C Pseudohypoparathyroidism
 D Pseudopseudohypoparathyroidism
 E Vitamin D deficiency
6 An anxious patient with a high respiration rate has the following arterial blood gas results: pH
7.27 (low), PCO2 2.6KPa (low). Base excess is very negative, far below the lower limit of normal.
What is the interpretation of the acid-base status?
 A Combined metabolic and respiratory acidosis
 B Combined metabolic and respiratory alkalosis
 C Metabolic acidosis with some compensatory respiratory alkalosis
 D Respiratory acidosis with some compensatory metabolic alkalosis
 E Respiratory alkalosis with some compensatory metabolic acidosis
7 A 62 year old surgical patient has undergone anterior resection for a rectal mass. The histology
report describes ‘a moderately differentiated adenocarcinoma, which invades into the muscle,
but not through the wall. One out of 13 lymph nodes is involved by metastatic tumour, but the
high tie node is tumour free’. A liver biopsy from a suspicious lesion in the liver shows ‘no
evidence of malignancy’.
What stage is this patient’s cancer?
 A Dukes A
 B Dukes B
 C Modified Dukes C1
 D Modified Dukes C2
 E Modified Dukes D
8 A 77 year old male presents with sudden loss of vision in his right eye, associated with a
relative afferent pupillary defect. He has poorly controlled systemic hypertension and raised
cholesterol.
What is the most likely diagnosis?
 A Cataract
 B Chronic open angle glaucoma
 C Macular degeneration
 D Retinal vascular occlusion
 E Retinitis pigmentosa
9 A 57 year old smoker gives a three month history of persistent hoarseness. On direct
questioning he admits to right-sided earache. On examination he is hoarse and has mild stridor.
Examination of his ears is normal. Endoscopy of his upper airway shows an irregular mass in the
larynx.
What is the most likely diagnosis?
 A Laryngeal lymphoma
 B Carcinoma of the larynx
 C Laryngeal papillomatosis

Preview

MEDN10000 Medicine Year 1 Fentanyl Skin Patch University of Manchester

 

NOTE: Please check the details before purchasing the document.

error: